Missouri, 2009

Damaging Winds in Missouri, August 9, 2009

August 9, 2009 · NWS EAX · 6 events in 2 counties and zones

A cluster of severe thunderstorms produced damaging winds across extreme northwest Missouri, during the afternoon hours of August 9, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cluster of severe thunderstorms produced damaging winds across extreme northwest Missouri, during the afternoon hours of August 9, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 9, 3:30 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN AUG 9 2009

.DISCUSSION...

SEVERE THUNDERSTORM WATCH NUMBER 686 IN EFFECT FOR PARTS OF NW MO
AND EXTREME NE KS UNTIL 04Z. SCATTERED STRONG/SEVERE CONVECTION IS
FORMING ALONG AND JUST BEHIND A SLOW MOVING COLD FRONT FROM
NORTHEAST IA THROUGH THE OK PANHANDLE. RIGHT ENTRANCE REGION OF
LARGE UPPER LEVEL JET SEGMENT IS ENHANCING LIFT WHERE CAP HAS BEEN
BREACHED. AIRMASS AHEAD OF THE FRONT IS CAPPED BY VERY WARM ELEVATED
MIXED LAYER. NAM/GFS/RUC/SREF ALL PROG THE LOW LEVEL JET WILL
VEER/STRENGTHEN THIS EVENING ACROSS EASTERN KS INTO NORTHWEST MO.
THIS TOO WILL AID IN MAINTAINING STRENGTH OF STORMS AND WITH
MODERATELY STRONG 0-6KM SHEAR OF 35-50KTS WE COULD SEE A FEW
SUPERCELLS OVER NORTHWEST MO THIS EVENING. WITH A VERY HIGH FREEZING
LEVEL AROUND 15.5K FT AGL IT WILL TAKE SOME PRETTY STOUT STORMS TO
PRODUCE LARGE HAIL. PROGGED SOUNDING PROFILES ALSO SUPPORT DAMAGING
WIND POTENTIAL DUE TO PRECIPITATION LOADING FROM HIGH BASED STORMS.
AND WILL ALSO NEED TO CONSIDER HEAVY RAIN THREAT THIS EVENING ACROSS
NORTHWEST MO DUE TO STORMS TRAINING OVER THE SAME AREAS WHERE
PRECIPITABLE WATER VALUES ARE RUNNING 150-175 PERCENT OF NORMAL.

THIS INITIAL AREA OF STORMS ARE EXPECTED TO TRACK ACROSS FAR
NORTHERN MO AS A LARGE COLD POOL FORMS BEHIND THE COMPLEX OF STORMS
AND PULLS AWAY FROM THE COLD FRONT. MODELS ARE IN PRETTY GOOD
AGREEMENT THAT A SECOND ROUND OF STORMS WILL FORM LATE THIS EVENING
ALONG THE FRONT AS ANOTHER SPEED MAX EJECTS NORTHEAST FROM THE
CENTRAL ROCKIES. THIS ACTIVITY WOULD MOST LIKELY AFFECT WEST CENTRAL
TO CENTRAL MO NORTH OF THE MO RIVER WELL AFTER MIDNIGHT.

MONDAY MORNING CONVECTION SHOULD BE EXITING THE SOUTHERN CWA. COULD
SEE A RELATIVELY LONG BREAK BEFORE THE NEXT THREAT OF STORMS ARRIVES
MONDAY EVENING. COLD FRONT MAY BE QUITE DIFFICULT TO LOCATE ON
MONDAY DUE TO CONTAMINATION OF WIND FIELDS BY OVERNIGHT CONVECTION.
HOWEVER...BEST ESTIMATE IS THE TRUE COLD FRONT WILL LIE OVER
NORTHWEST MO IN THE MORNING. CANNOT RULE OUT WIDELY SCATTERED
AFTERNOON CONVECTION AHEAD OF THE FRONT BUT BELIEVE BETTER THREAT OF
ANOTHER ROUND OF CONVECTION WILL ARRIVE MONDAY EVENING AS AN
IMPULSE EJECTS ENE FROM CO. NAM/GFS/ECMWF ARE VERY SIMILAR ON SUCH
AN OCCURRENCE ALTHOUGH THE GFS IS OVERLY CONTAMINATED BY CONVECTIVE
FEEDBACK. MONDAY TEMPERATURES COULD BE PROBLEMATIC DUE TO HOW
EXTENSIVE CONVECTIVE DEBRIS ENDS UP. FOR NOW WILL GO THE
CONSERVATIVE ROUTE AND STICK WITH NEAR NORMAL TEMPERATURES.

CONVECTION SHOULD EXIT THE SOUTHERN PART OF THE CWA BY TUESDAY
AFTERNOON WITH COOLER/DRIER HIGH PRESSURE BUILDING INTO THE REGION.
WILL LOWER TEMPERATURES BY A FEW DEGREES.

MJ

MEDIUM RANGE (WEDNESDAY THROUGH SUNDAY)...

LITTLE CHANGE IN CURRENT THINKING FOR MIDWEEK THROUGH THE COMING
WEEKEND. MODELS IN FAIR AGREEMENT THAT UPPER RIDGE IN FOUR CORNERS
WILL KEEP MIDDLE SECTION OF THE US IN WEAK FLOW ALOFT...AND FOR THE
MOST PART DRY CONDITIONS. MEANWHILE...TEMPERATURES AT 850 MB WILL
REMAIN NEARLY ISOTHERMAL AROUND 15 DEG C THROUGH THE MIDDLE STAGES
OF THE WEEK WITH MAYBE A DEGREE OR TWO WARMER BY THE END OF THE
WEEK. THEREFORE...WILL SLIGHTLY SCALE BACK THE WARMING TREND TO ALSO
ACCOUNT FOR A POTENTIAL WEAK TROUGH THAT MAY BRING SOME SHOWERS AND
THUNDERSTORMS AS EARLY AS WEDNESDAY. THE IMPULSE THAT MAY SPAWN THIS
ACTIVITY IS VERY WEAK AND WELL AHEAD OF THE MAIN TROUGH THAT WILL
JUST BE MAKING LANDFALL IN THE PACIFIC NORTHWEST. THEREFORE...IT IS
NOT LIKELY THAT ANY SIGNIFICANT ACTIVITY WILL BE GENERATED FROM WHAT
MAY JUST BE A SPURIOUS SHORTWAVE SHOWING IN MODEL HEIGHT FIELDS
OVERTOPPING THE RIDGE.

THE MAIN UPPER TROF PUSHES EASTWARD THROUGH SOUTHERN CANADA LATER IN
THE WEEK...WE WILL SEE HEIGHTS LOWER FRIDAY AND USHER IN A SURFACE
COLD FRONT FROM THE NORTHWEST. THE ECMWF IS STILL A BIT FASTER THAN
THE GFS BUT BOTH ARE INDICATING THAT A FRONT WILL BE ACCOMPANYING
THE UPPER TROF AS IT TRAVERSES THROUGH THE UPPER MIDWEST INTO THE
GREAT LAKES. MAIN ENERGY FROM THIS FEATURE LOOKS TO STAY WELL NORTH
INTO CANADA WHICH WOULD SLOW PROGRESSION SPEED INTO THIS AREA SO
PROBABLY BEST CHANCES FOR PRECIPITATION ALONG THE FRONT WILL NOT BE
UNTIL SUNDAY AFTERNOON.

ADOLPHSON

&&

.AVIATION...

FOR THE 18Z TAF CONCERNS WILL NOW SHIFT TO CONVECTIVE POTENTIAL.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM BY MID
AFTERNOON ALONG AND BEHIND A COLD FRONT CURRENTLY STRETCHING FROM
SOUTHWEST IA THROUGH SOUTHWEST KS. THIS BOUNDARY WILL BE SLOW TO
MOVE EASTWARD TODAY...SO UNTIL ITS ARRIVAL EXPECT NEARLY CLOUD FREE
SKIES AND GUSTY SSW WINDS.

COULD SEE TWO ROUNDS OF CONVECTION AT THE KSTJ TERMINAL WITH THE
FIRST OCCURRING VERY EARLY THIS EVENING AS THE INITIAL ACTIVITY OVER
KS LIFTS NORTHEAST THROUGH NORTHWEST MO.

A SECOND ROUND OF CONVECTION MAY FORM OR MOVE INTO THE KSTJ TERMINAL
AROUND OR SHORTLY AFTER MIDNIGHT WITH THE ACTIVITY EVENTUALLY
SPREADING INTO THE KMCI/KMKC TERMINALS DURING THE PRE-DAWN HOURS.
WITH A VERY HIGH FREEZING LEVEL AM EXPECTING HIGH BASED STORMS SO
VFR CEILINGS MOST LIKELY WITH ANY ACTIVITY. SMALL HAIL AND STRONG
WINDS ARE POSSIBLE WITH STRONGER STORMS BUT WILL ADDRESS THAT
POSSIBILITY USING UPDATES AS CONFIDENCE LOW ON THIS OCCURRING AT A
PARTICULAR POINT. SHOULD THE STORMS ORGANIZE INTO A MEANINGFUL
CLUSTER THERE COULD BRIEF PERIODS OF MVFR CEILINGS AS THE CONVECTION
PASSES THROUGH. AGAIN THAT IS BEST LEFT TO FUTURE UPDATED FORECASTS
AFTER CONVECTION EVOLVES LATE THIS AFTERNOON.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 9, 12:06 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT SUN AUG 9 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
106 PM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE SUNDAY AFTERNOON ACROSS
FAR NORTHWEST AND NORTH CENTRAL MISSOURI...THEN ACROSS MUCH OF THE
REGION NORTH OF THE MISSOURI TONIGHT. SCATTERED THUNDERSTORMS FORMING
ALONG AND BEHIND A COLD FRONT FROM SOUTHWEST IOWA THROUGH SOUTHWEST
KANSAS WILL SHIFT SLOWLY EAST AND INCREASE IN COVERAGE THIS
AFTERNOON. ALTHOUGH THE AIRMASS AHEAD OF THE FRONT IS MODERATELY
UNSTABLE THERE IS A VERY WARM LAYER ALOFT WHICH WILL INITIALLY
PREVENT THUNDERSTORM DEVELOPMENT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO ENTER FAR NORTHWEST MISSOURI BY LATE AFTERNOON AND
CONTINUE EAST ACROSS FAR NORTHERN MISSOURI. A SECOND ROUND OF
THUNDERSTORMS WILL FORM BY LATE EVENING AND THESE WILL TRACK
SOUTHEAST TO THE MISSOURI RIVER BY SUNRISE MONDAY.

A FEW STORMS MAY BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING
HOURS IN NORTHWEST MISSOURI...GENERALLY NORTH OF AN OREGON TO BETHANY
LINE. THE COMBINATION OF MODERATE SHEAR AND INSTABILITY WILL BE
SUFFICIENT TO SUPPORT A FEW ROTATING THUNDERSTORMS WHICH COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...ANOTHER HOT AND HUMID AFTERNOON IS EXPECTED ACROSS THE
REGION WITH HEAT INDEX VALUES OF 99 TO 103 EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS THE COLD FRONT SAGS SOUTHEAST DURING THE DAY MONDAY IT MAY TRIGGER
ADDITIONAL THUNDERSTORMS THROUGHOUT THE REGION WITH THESE STORMS SHIFTING
GENERALLY SOUTH OF THE MISSOURI RIVER BY MONDAY NIGHT INTO TUESDAY
MORNING. THERE CONTINUES CONSIDERABLE UNCERTAINTY REGARDING WHETHER
ANY STORMS WILL BE SEVERE MONDAY AFTERNOON. HOWEVER...AT THIS TIME A
FEW SEVERE STORMS CAN NOT BE RULED OUT. LARGE HAIL AND HIGH WINDS
WOULD BE THE MAIN HAZARDS WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY AFTERNOON AND EVENING ACROSS
NORTHWEST MISSOURI.

MJ

The radar

The Omaha radar (KOAX), 122 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
August 9, 4:05 PM CST
Where
Atchison County, 0.53 mi W of Rockport
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.420, -95.530

At the intersection of Highways 136 and 275, large signs were reported blown down.

Thunderstorm Wind, Atchison

When
August 9, 4:20 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.440, -95.380

Large tree limbs were reported down on their property.

Thunderstorm Wind, Atchison

When
August 9, 4:20 PM CST
Where
Atchison County, 0.87 mi NE of Linden
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.490, -95.520

A trained spotter estimated wind gusts to 70 mph.

Thunderstorm Wind, Atchison

When
August 9, 4:25 PM CST to 4:35 PM CST
Where
Atchison County, 1.26 mi WNW of Westboro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.540, -95.340

Thunderstorm wind gusts were estimated to 60 mph, and lasted up to 10 minutes.

Thunderstorm Wind, Nodaway

When
August 9, 4:37 PM CST
Where
Nodaway County, Burlington Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.450, -95.070

Trees and power lines were reported down.

Thunderstorm Wind, Nodaway

When
August 9, 4:43 PM CST
Where
Nodaway County, 0.69 mi N of Clearmont
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.510, -95.030

Trees and power lines were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190570, 190569, 190571, 190572, 190573, 190574.